Missouri, 2012

Drought in Missouri, October 1 to 31, 2012

October 1 to 31, 2012 · NWS PAH · 11 events in 11 counties and zones

Slight improvement in long-term drought conditions was observed during the month of October. While the more active fall weather pattern resulted in more frontal passages in October, most locations still reported below normal precipitation for the month.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slight improvement in long-term drought conditions was observed during the month of October. While the more active fall weather pattern resulted in more frontal passages in October, most locations still reported below normal precipitation for the month. The drought officially ended in Perry County. The small area of extreme drought conditions that had been near the Bootheel area improved to severe drought. By the end of the month, areas south and west of a line from Cape Girardeau to Greenville were in severe drought. The remainder of the drought area was classified as moderate. The main impact of the long-term drought was on farm ponds used for irrigating fields or raising livestock. Soil moisture was near normal. The soybean crop was harvested, but soybean crop loss estimates were not available yet. Some pastures remained in poor or very poor condition, but many of them improved to adequate condition. Streamflows were running about normal. At Cape Girardeau, October rainfall was 2.58 inches, which was about an inch-and-a-quarter below normal. The year-to-date rainfall deficit hovered around 13 inches. The drought began in May and continued into November in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 30, 5:42 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 5:42 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SUN SEP 30 2012

.UPDATE...
ISSUED AT 624 PM CDT SUN SEP 30 2012

FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 301 PM CDT SUN SEP 30 2012

THE MODELS ARE IN DECENT AGREEMENT WITH RESPECT TO THE UPPER
LEVEL TROF/LOW THAT WILL TRACK SLOWLY EAST TONIGHT THROUGH
WEDNESDAY TOWARD THE MISSISSIPPI VALLEY REGION. RAIN WILL
SPREAD FROM SOUTH TO NORTH ACROSS THE REGION TONIGHT...WITH
SLIGHTLY HIGHER POPS FOCUSED OVER THE EAST 1/2 OF THE AREA
THROUGH MONDAY NIGHT...LOWER WEST. A SLIGHT CHANCE OF THUNDER
STILL DEPICTED IN THE MODELS OVER THE EAST 1/2 OF THE AREA
MONDAY AFTERNOON AND INTO THE EVENING. POPS WILL LINGER INTO
TUESDAY AND TUESDAY NIGHT...WITH A GRADUAL SHIFT IN THE FOCUS
TO THE NORTH AND NORTHWEST PART OF THE FA. NUMERICAL GUIDANCE
HAS COME MORE IN LINE WITH THE CONSISTENTLY COOLER RAW MODEL
OUTPUT FOR HIGHS MONDAY...AND CONTINUED WITH THAT TREND.
OTHERWISE USED A BLEND. A DEGREE OR TWO ABOVE AT NIGHT GIVEN
THE CLOUD COVER AND INCREASED HUMIDITY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 301 PM CDT SUN SEP 30 2012

ECMWF...GFS AND GEM ARE IN DECENT AGREEMENT FOR WEDNESDAY AND
WEDNESDAY NIGHT.  THERE MAY BE SOME LINGERING SHOWERS MAINLY FOR
NORTHEAST PORTIONS OF THE PAH FORECAST AREA WEDNESDAY ASSOCIATED
WITH THE UPPER LEVEL TROF EXITING THE REGION...SO KEPT SOME SLIGHT
CHANCE POPS FOR THE AREA.  DRY CONDITIONS RETURN WEDNESDAY NIGHT
WITH A WEAK SURFACE HIGH OVER THE SOUTHEAST U.S.

GFS AND GEM ARE IN PRETTY GOOD AGREEMENT THURSDAY THROUGH
FRIDAY...BRINGING A FRONT ACROSS THE MIDDLE MISSISSIPPI AND LOWER
OHIO VALLEYS THURSDAY NIGHT INTO FRIDAY.  GFS IS ABOUT 6 TO 12 HOURS
QUICKER THAN THE GEM...BUT DESPITE THE TIMING DISCREPANCY...CHANCES
LOOK PRETTY GOOD FOR SOME SHOWERS AND A FEW STORMS LATE THURSDAY
NIGHT.  ECMWF FLATTENS OUT THE FRONT NORTH OF OUR REGION AND
PRODUCES SIGNIFICANT QPF NORTH OF OUR AREA LATE FRIDAY AND THROUGH
THE FIRST HALF OF THE WEEKEND.  BASED ON THE MORE CONSISTENT
SOLUTIONS OF THE GFS AND GEM...WENT WITH CHANCE POPS NORTHWEST TO
SLIGHT CHANCE SOUTHEAST THURSDAY NIGHT...THEN KEPT SOME SLIGHT
CHANCE POPS GOING FRIDAY...ESPECIALLY FOR THE MORNING HOURS.  WOULD
LIKE TO SEE SOME AGREEMENT BETWEEN GFS/GEM AND ECMWF TO INCREASE
CONFIDENCE IN THE FORECAST.

STUCK WITH THE GFS SOLUTION THROUGH THE WEEKEND WITH HIGH PRESSURE
BUILDING SOUTHEAST OUT OF CANADA.  THIS WILL LEAD TO DRY AND MUCH
COOLER CONDITIONS FOR THE WEEKEND...WITH TEMPERATURES 10 TO 15
DEGREES BELOW SEASONAL NORMALS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM CDT SUN SEP 30 2012

THICK HIGH CLOUDS WILL PERSIST WITH A MID DECK EXPECTED TO
INCREASE AS THE ATMOSPHERE GRADUALLY SATURATES DOWN. INTRODUCE
LIGHT RAIN AFTER MIDNIGHT AND EXPECT RAIN TO BECOME STEADY MONDAY
MORNING ESPECIALLY AT KPAH...KEVV AND KOWB. A GRADUAL REDUCTION IN
CIGS AND VSBYS EXPECTED DURING THE DAYLIGHT HOURS NEAR OR INTO
THE MVFR CATEGORY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MEFFERT
AVIATION...MEFFERT
Hazardous weather outlook, Sep 30, 2:44 AM CST, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT SUN SEP 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bollinger

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Drought Monitor
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
Drought Monitor
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Drought Monitor
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Drought Monitor
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Ripley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
Drought Monitor
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Wayne

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Perry

When
October 1, 12:00 AM CST to October 9, 2:00 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Drought, Stoddard

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Drought Monitor
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412771, 412772, 412773, 412774, 412775, 412776, 412777, 412778, 412779, 412780, 412781.